Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 233, NWS Springfield, MO

October 6, 2016Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Oct 6, 2016, 6:43 PM CDT for Bourbon County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2016, 6:43 PM CDT (23:43 UTC)
Expired
Oct 6, 2016, 7:30 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 6:45 PM CDTHAIL 0.75Mapleton, KSDIME SIZE HAIL IN MAPLETON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS53 KSGF 062343
SVRSGF
KSC011-070030-
/O.NEW.KSGF.SV.W.0233.161006T2343Z-161007T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOURBON COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 730 PM CDT

* AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNIONTOWN...
  OR 15 MILES NORTHWEST OF FORT SCOTT...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRONSON...                        UNIONTOWN...
  FULTON...                         REDFIELD...
  MAPLETON...                       XENIA...
  HARDING...                        HAMMOND...
  DEVON...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9508 3804 9462 3797 9461 3794 9462
      3776 9508
TIME...MOT...LOC 2343Z 249DEG 19KT 3794 9495 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

LINDENBERG
2 follow-up statements
007 
WWUS53 KSGF 070011
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT THU OCT 6 2016

KSC011-070030-
/O.CON.KSGF.SV.W.0233.000000T0000Z-161007T0030Z/
BOURBON KS-
711 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN BOURBON COUNTY...

AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FULTON...OR 10
MILES NORTHWEST OF FORT SCOTT...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FULTON...                         REDFIELD...
MAPLETON...                       HARDING...
HAMMOND...                        DEVON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

&&

LAT...LON 3804 9495 3804 9462 3797 9461 3794 9462
      3782 9493
TIME...MOT...LOC 0010Z 244DEG 19KT 3796 9482 

HAIL...1.00IN
WIND...60MPH
 
$$

LINDENBERG
303 
WWUS53 KSGF 070027
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT THU OCT 6 2016

KSC011-070037-
/O.EXP.KSGF.SV.W.0233.000000T0000Z-161007T0030Z/
BOURBON KS-
727 PM CDT THU OCT 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOURBON COUNTY
WILL EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3804 9495 3804 9462 3797 9461 3794 9462
      3782 9493
TIME...MOT...LOC 0027Z 249DEG 19KT 3796 9483 

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:41 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 6, 6:41 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 PM CDT Thu Oct 6 2016

...Update to Aviation for 00Z TAFS...

.SHORT TERM...(This evening through Friday)
Issued at 252 PM CDT Thu Oct 6 2016

Morning showers and storms have mostly dissipated as the LLJ began
to decay this morning and early afternoon. Additional development
is occuring down in the vicinity of Table Rock Lake on the edge of
the cold pool from earlier convection.

Additional showers and storms have already started developing
across central KS/OK. CAMs is showing this activity developing
into a complex of storms with east/northeast progression. Timing
and a contaminated airmass from earlier convection will generally
limit the overall severe potential, however, a strong storm or
two may be possible west of I49 with gusty winds being the primary
threat.

Flooding may become a concern over southeast Kansas and southwest
Missouri overnight as additional heavy rainfall is expected with
the next round of storms overnight.

The surface frontal boundary and parent short wave is projected to
move through the region Friday morning/afternoon. Any
precipitation should come to an end quickly. Breezy, cooler, and
drier conditions are expected behind the frontal boundary.

.LONG TERM...(Friday Night through Thursday)
Issued at 252 PM CDT Thu Oct 6 2016

The long term starts with a ridge building across Texas expanding
eastward into the Gulf of Mexico through the weekend. A zonal
pattern sets up over us through the weekend. Dry and mild
conditions are expected through early next week.

A subtle wave is projected to move into the region on Monday. With
little return flow and poor moisture quality, think this period
will be dry with perhaps an increase in cloud cover. If enough
moisture can come together we may see an isolated shower or two,
however, left mention of this out for now.

Zonal flow returns through the remainder of the long term with a
warming trend expected by the end of next week as a ridge begins
to build into the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 640 PM CDT Thu Oct 6 2016

For the KSGF, KJLN, and KBBG TAFS: A cold front is currently
pushing east across central Kansas early this evening. Storms are
developing along the cold front across central Kansas and also
ahead of the front across east central Kansas. The storms ahead of
the front across east central Kansas will continue to lift
northeast this evening and not affect the TAF sites.

The cold front will spread east into the area later this evening
into the overnight hours. A line of storms will push into far
southwestern Missouri later this evening, with showers and storms
expected to linger behind the front/leading line of storms for
several hours tonight. The storms will generally weaken as they
spread east and could totally dissipate before reaching the KSGF
and KBBG sites. The storms are expected to impact the KJLN site
later this evening into tonight.

Winds will switch from the southeast to northwest behind the front
overnight. MVFR and possibility IFR ceilings will be possible
behind the front early Friday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Wise
Hazardous weather outlook, Oct 6, 6:00 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT THU OCT 6 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 PM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SUPERCELL THUNDERSTORMS HAVE DEVELOPED ACROSS KANSAS THIS
  AFTERNOON AND WILL CLIP PORTIONS OF EAST CENTRAL KANSAS AND FAR
  WEST CENTRAL MISSOURI...GENERALLY NORTHWEST OF A LINE FROM
  PORTERVILLE KANSAS TO FORT SCOTT KANSAS TO NEVADA MISSOURI
  BETWEEN 6 AND 8 PM THIS EVENING. HAIL TO THE SIZE OF GOLF BALLS
  AND 70 MPH WINDS WILL BE THE MAIN RISK WITH THESE STORMS. THERE
  WILL ALSO BE A RISK FOR A TORNADO WITH THIS STORM. THESE STORMS
  WILL WEAKEN AND LIFT TO THE NORTHEAST AND ONLY AFFECT THE FAR
  NORTHWESTERN PORTIONS OF THE OUTLOOK AREA.

  ADDITIONAL STORMS ARE CURRENTLY DEVELOPING ALONG A COLD FRONT
  ACROSS CENTRAL KANSAS EARLY THIS EVENING. THESE STORMS WILL
  TRACK EAST INTO THE AREA LATER THIS EVENING INTO THE OVERNIGHT
  HOURS. A LINE OR LINE SEGMENTS WILL OCCUR WITH THIS ACTIVITY
  WITH DAMAGING STRAIGHT LINE WINDS THE MAIN RISK. HAIL TO THE
  SIZE OF QUARTERS WILL ALSO BE POSSIBLE WITH A FEW OF THE
  STRONGEST STORMS. STORMS WILL HAVE FREQUENT LIGHTNING AND
  LOCALLY HEAVY RAINFALL.

  STORMS WILL WEAKEN OVERNIGHT AS THEY APPROACH THE HIGHWAY 65
  CORRIDOR. LOCALIZED AREAS NORTHWEST OF I-44 MAY SEE AN
  ADDITIONAL 1 TO 2 INCHES OF RAINFALL WHICH MAY LEAD TO THE RISK
  FOR FLOODING OF MAINLY DRAINAGE AREAS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED THIS WEEKEND INTO EARLY NEXT
  WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING ACROSS EAST
  CENTRAL KANSAS AND FAR WEST CENTRAL MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Oct 6, 12:45 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLASH FLOOD      3 NW COLUMBUS           37.20N 94.88W
10/06/2016                   CHEROKEE           KS   EMERGENCY MNGR

            1/4 MILE SECTION OF NORTHWEST 30TH STREET HAD 1 FOOT OF
            WATER FLOWING OVER THE ROAD

&&

RABERDING
Special weather statement, Oct 6, 3:05 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT THU OCT 6 2016

MOZ095-103-104-062030-
CHRISTIAN MO-TANEY MO-STONE MO-
305 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHRISTIAN...
NORTHWESTERN TANEY AND SOUTHEASTERN STONE COUNTIES UNTIL 330 PM
CDT...

AT 304 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
INDIAN POINT...OR NEAR KIMBERLING CITY...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRANSON...                        TABLE ROCK STATE PARK...
TABLE ROCK LAKE...                LAKE TANEYCOMO...
HOLLISTER...                      SILVER DOLLAR CITY...
KIMBERLING CITY...                MERRIAM WOODS...
REEDS SPRING...                   ROCKAWAY BEACH...
BULL CREEK...                     INDIAN POINT...
BRANSON WEST...                   TABLE ROCK...
SPOKANE...                        CHESTNUTRIDGE...
WALNUT SHADE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR TABLE ROCK LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3659 9327 3660 9345 3685 9334 3687 9314
      3679 9306
TIME...MOT...LOC 2004Z 217DEG 13KT 3665 9335

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:34 PM CDTRiver Flood WatchSGFBourbon3 days
Oct 6, 8:38 AM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
Oct 6, 9:29 AM CDTRiver Flood WarningSGFBourbon59 hr
Oct 6, 2:20 PM CDTAreal Flood WarningSGFCherokee, Crawford21 hr
Oct 6, 6:13 PM CDTTornado WarningSGFBourbon32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.